ISMP (US) Contact Us Feedback
     Search:  
   

ISMP Canada News

May 1, 2019: SafeMedicationUse.ca Newsletter -  Sun-Sensitive Medications

Some medications can cause your skin to become more sensitive to direct sunlight or artificial light from tanning beds. This sensitivity can leave you with a severe sunburn or an allergic reaction on your skin even days after exposure to the sun. When these medications are dispensed, pharmacy staff place an extra sticker on the prescription containers to highlight the risk for sun sensitivity. ISMP Canada received several reports from consumers who did not fully understand the warning about medications causing sun-sensitivity. One consumer was aware of the possibility of sun sensitivity when taking an antibiotic (sulfamethoxazole/trimethoprim) but underestimated the risk and suffered a severe burn. Another consumer began taking a heart medication (amiodarone) in the winter and then had a skin reaction after exposure to the sun the next spring. Read more ...